THURSDAY, Feb. 21 (HealthDay News) -- Children who are given codeine for pain relief after surgery to remove tonsils or adenoids are at risk for overdose and death, U.S. health officials said Thursday.
The U.S. Food and Drug Administration said a new boxed warning -- the agency's strongest caution -- will be added to the labels of codeine-containing products to warn about this danger.
The FDA strongly recommends against the use of codeine to manage pain in children after surgery to remove tonsils or adenoids, and suggests that doctors use an alternate pain reliever. The agency also said parents and caregivers need to be aware of the risks and ask for a different pain medicine if their children are prescribed codeine after having their tonsils or adenoids removed.
Codeine is an opioid (narcotic) medication used to treat mild to moderate pain and is often prescribed to children after tonsil or adenoid removal. However, some children have died after being given codeine within the recommended dose range.
In August 2012, the FDA warned about the danger in children who are "ultra-rapid metabolizers" of codeine, which means their liver converts codeine to morphine in higher-than-normal amounts. High levels of morphine can result in potentially fatal breathing problems.
Since then, a safety review by the FDA identified 10 deaths and three overdoses associated with codeine that occurred among children in the United States between 1969 and May 2012. Many of these children were recovering from surgery to remove tonsils or adenoids.
All of the children, aged 21 months to 9 years old, received doses of codeine within the normal dose range. Signs of morphine overdose developed within one to two days after the children began taking codeine, the FDA said in an agency news release.
Codeine is available by prescription either alone or in combination with acetaminophen and aspirin, and in some cough and cold medications.
When prescribed to treat pain, codeine should not be given on a fixed schedule, but only when a child needs relief from pain. They should never receive more than six doses in a day, the FDA said.
Children receiving codeine for pain should be closely monitored for signs of morphine overdose. These include: unusual sleepiness, such as being difficult to wake up; confusion or disorientation; breathing problems; and blueness on the lips or around the mouth.
Parents and caregivers who notice such signs should stop giving codeine and immediately take the child to an emergency department or call 911, said Dr. Bob Rappaport, director of the division of anesthesia, analgesia and addiction products in FDA's Center for Drug Evaluation and Research.
The U.S. National Library of Medicine has more about codeine.
SOURCE: U.S. Food and Drug Administration, news release, Feb. 21, 2013
be well, feel better
From sleeping in to using vodka in place of hand sanitizer, check out the surprising stay-well secrets that real experts swear by.
In the dregs of winter it's easy to get down. So we reached out to Keri Glassman, nutritionist and author of The New You and Improved Diet, for some tips on how to keep those blues at bay.
Eat more and get slimmer (we promise!) by shopping from this list of truly satisfying, cravings-curbing foods.
How to fight colds, heartburn, joint pain, allergies, and other ailments by choosing the right food.
Arsenic in rice! Toxins in salmon! GMOs everywhere! Before you freak, find out which scares are worth your worry.
Feeling tired more often than not? Girl, we feel you: A study from the Center for Disease Control and Prevention showed that women are typically more exhausted than men. (Running the world takes it out of you.) So we asked Shilpi Agarwal, MD, and Equinox group fitness manager Jenn Hogg for eight ways to stay alert throughout the day.
If you have more than a few drinks a week, the calories start to add up fast. Slim your drink order with this expert advice.
Turn up your body's fat burn with these healthy foods.